Document Detail


Acetaminophen intoxication during treatment: what you don't know can hurt you.
MedLine Citation:
PMID:  10752006     Owner:  NLM     Status:  MEDLINE    
Abstract/OtherAbstract:
For over two decades, pediatricians have been made aware of the potential risk associated with the acute ingestion of large single and/or multiple doses of acetaminophen (APAP). Clearly, APAP-induced hepatotoxicity remains as a recognized medical emergency which, when treated promptly with appropriate gastrointestinal decontamination and when indicated, with the antidote N-acetylcysteine, has a uniformly good clinical outcome. Recently, the hepatotoxic potential associated with "therapeutic" APAP administration has been brought to the attention of the pediatric community. This review explores the issue of APAP toxicity with therapeutic intent by examining both the clinical literature and also, relevant information concerning the basic pharmacology and toxicology of this old and widely used nonprescription drug. A "risk profile" is developed with regard to factors that may predispose infants and children to this iatrogenic form of toxicity so that the awareness of physicians and other caregivers (including parents) can be heightened and preventative education administered. As is true for most all potentially beneficial medicines used in pediatrics, awareness of the actual amount of drug received from all sources and caution to not exceed the age-appropriate dosing guidelines (i.e., both amount and duration) contained in the approved labeling for all products containing APAP will insure safe and effective therapy.
Authors:
G L Kearns; J S Leeder; G S Wasserman
Related Documents :
9589846 - Safety issues in the treatment of paediatric supraventricular tachycardias.
12556436 - From ecological reservoir to disease: the nasopharynx, day-care centres and drug-resist...
19359256 - Coma blisters in 2 children on anticonvulsant medication.
6620016 - Primary gonadal damage following treatment of brain tumors in childhood.
24990656 - Drugs associated with adverse events in children and adolescents.
1261166 - Kinetics of carbamazepine and its 10,11-epoxide metabolite in children.
Publication Detail:
Type:  Journal Article; Research Support, U.S. Gov't, P.H.S.; Review    
Journal Detail:
Title:  Clinical pediatrics     Volume:  39     ISSN:  0009-9228     ISO Abbreviation:  Clin Pediatr (Phila)     Publication Date:  2000 Mar 
Date Detail:
Created Date:  2000-06-20     Completed Date:  2000-06-20     Revised Date:  2009-11-19    
Medline Journal Info:
Nlm Unique ID:  0372606     Medline TA:  Clin Pediatr (Phila)     Country:  UNITED STATES    
Other Details:
Languages:  eng     Pagination:  133-44     Citation Subset:  AIM; IM    
Affiliation:
Department of Pediatrics, University of Missouri-Kansas City, USA.
Export Citation:
APA/MLA Format     Download EndNote     Download BibTex
MeSH Terms
Descriptor/Qualifier:
Acetaminophen / administration & dosage,  pharmacokinetics,  poisoning*
Acetylcysteine / therapeutic use
Child, Preschool
Drug-Induced Liver Injury / etiology*,  therapy
Humans
Iatrogenic Disease* / prevention & control
Infant
Infant, Newborn
Overdose / diagnosis,  prevention & control,  therapy
Risk Factors
Grant Support
ID/Acronym/Agency:
2 U01 HD31313-07/HD/NICHD NIH HHS
Chemical
Reg. No./Substance:
103-90-2/Acetaminophen; 616-91-1/Acetylcysteine

From MEDLINE®/PubMed®, a database of the U.S. National Library of Medicine


Previous Document:  Preparing patients to travel abroad safely. Part 2: Updating vaccinations.
Next Document:  Neurodevelopmental outcome in ECMO vs near-miss ECMO patients at 5 years of age.